Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 18, 2006, 9:46 PM EDT for Tyrrell County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2006, 9:46 PM EDT (01:46 UTC)
- Expired
- May 18, 2006, 10:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Tyrrell County, NC
The radar
The Norfolk radar (KAKQ), 131 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:20 PM EDT | HAIL 0.75 | Columbia, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 190146 SVRMHX NCC177-190245- /O.NEW.KMHX.SV.W.0071.060519T0146Z-060519T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 946 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TYRRELL COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1045 PM EDT * AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF COLUMBIA...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBIA AROUND 955 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3599 7651 3580 7640 3597 7596 3604 7605 $$ 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM EDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 18, 3:20 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 320 PM EDT THU MAY 18 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...SOME DISAGREEMENT ON TIMING OF FROPA TNGT BTWN THE MDLS. GFS IS A FEW HRS FASTER THAN NAM12 AND PNAM...BUT THEY ALL AGREE ON BRINGG PCPN INTO WRN CWA ARND 21Z. AM STILL NOT CONVINCED IT WL BE THAT EARLY...BUT CARRYING A SLGT CHC WONT HURT. BEST OMEGA WONT MV OVR CWA TIL AFT 00Z. CAPES NOT ALL THAT IMPRESSV...BEING CONFINED MAINLY TO THE CST. HWVR DECENT K INDICES IN THE 30S. AFT FROPA FLO WL TURN QUICKLY BACK TO SW AHD OF NXT SHOT. THIS ONE APPRS TO BE DRY AND IS XPCTD THRU THE AREA FRI NGT. UPR LO APPRS TO FINALLY BE LIFTG OUT OF THE GRT LKS STATES THIS WKEND. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...WE RMN IN AN UNSETTLED PATTERN IN THE XTNDD. AFT MAIN UPR TROF SWINGS THRU SAT WE WL BE ON BACK SIDE OF TROF THRU MIDWK. SERIES OF WK WVS WL MV THRU THE FLO PUSHG WK BNDRYS THRU CWA. DGEX AND GFS BOTH AGREE ON THIS...BUT NOT SO MUCH ON TIMING. BOTH AGREE BEST CHC FOR PCPN IN XTNDD WL BE ON WED. DGEX IS DRIER THAN GFS...WHICH IS A KNOWN GFS BIAS FOR THIS TIME OF YEAR. HPC KEEPS IT DRY AND THIS IS THE PREFERRED WAY TO GO ATTM. TEMPS WL BE SEASONABLE...70 AND 80S. && .AVIATION...STILL MOSTLY CLEAR BUT CLOUDS APPROACHING RAPIDLY FROM THE WEST. HOWEVER...EXPECT VFR THROUGH THE PERIOD OUTSIDE OF SCATTERED SHOWERS AND STORMS. LOW LEVELS WILL BE RATHER DRY SO CLOUD BASES GENERALLY NO LOWER THAN AROUND 4KFT. COLD FRONT WILL MOVE EAST OF THE TERMINALS AFTER ABOUT 05-07Z. ONLY BROKEN MID DECK AFTER THAT THROUGH EARLY FRI MORNING...THEN ONLY BROKEN CIRRUS AFTER THAT. SURFACE WINDS WILL BE SOUTHWEST THROUGH EARLY FRIDAY MORNING...THEN VEERING TO WEST DURING THE DAY. && .MARINE...WINDS HAVE BEEN STEADILY INCREASING THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT. EXPECT FRONT TO MOVE THROUGH THE MARINE ZONES SHORTLY AFTER MIDNIGHT. HAVE EXTENDED SMALL CRAFT TO INCLUDE THE WATERS NORTH OF OREGON INLET. SO THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR ALL COASTAL WATERS AND THE PAMLICO SOUND THROUGH 18Z FRIDAY. FOR THE ALBEMARLE I CAPPED WINDS AT 20 KNOTS AND KEPT THE EXERCISE CAUTION. THE FRONT WILL BECOME STATIONARY TO OUR SOUTH AND WEST FROM FRIDAY THROUGH AROUND TUESDAY NIGHT. THE FRONT WILL MOVE NORTH OF THE AREA ON WEDNESDAY. HOWEVER...THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE EXTENDED TIMEFRAME SO CONFIDENCE IS NOT TOO HIGH. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...SMALL CRAFT ADVISORY FOR AMZ135-150-152-154-156-158 UNTIL 2 PM FRIDAY. && SHORT TERM...CGG LONG TERM...CGG AVIATION...HSA MARINE...HSA
Hazardous weather outlook, May 18, 5:05 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 505 AM EDT THU MAY 18 2006 NCZ029-044>047-079>081-090>095-098-103-104-190915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 505 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE THREAT FOR DANGEROUS RIP CURRENTS ON SOUTH FACING BEACHES SOUTH OF CAPE HATTERAS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ130-135-150-152-154-156-158-170-190915- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO 40 NM- 505 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVSORIES HAVE BEEN ISSUED FOR SOUTHWEST WINDS TO 25 KNOTS AND SEAS OF 5 TO 8 FEET SOUTH OF OREGON INLET AND OVER THE PAMLICO SOUND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH FRIDAY.
In the hours before
Local storm report, May 18, 8:42 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 10 W SNOW HILL 35.45N 77.89W
05/18/2006 E0.88 INCH GREENE NC LAW ENFORCEMENT
&&
CORRECTED TO INDICATE EVENT OCCURRED IN GREENE COUNTY.
JBM/SJAMISONSpecial weather statement, May 18, 9:04 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 904 PM EDT THU MAY 18 2006 NCZ029-044>046-079>081-090>093-098-190200- TYRRELL-BEAUFORT-DUPLIN-JONES-LENOIR-GREENE-CRAVEN-MAINLAND HYDE-WASHINGTON-MARTIN-ONSLOW-PITT- 904 PM EDT THU MAY 18 2006 ...STRONG LINE OF THUNDERSTORMS WILL AFFECT ONSLOW...HYDE...CRAVEN... BEAUFORT...TYRRELL...PITT...MARTIN...WASHINGTON...GREENE...LENOIR... JONES AND DUPLIN COUNTIES UNTIL 1000 PM EDT... AT 900 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM FROM WILLIAMSTON IN MARTIN COUNTY...TO KINSTON IN GREENE COUNTY...AND WARSAW IN DUPLIN COUNTY. THIS LINE WAS MOVING EAST AROUND 35 MPH. THIS LINE WILL EVENTUALLY IMPACT COUNTIES TO THE SOUTH AND EAST INCLUDING ONSLOW...CRAVEN...AND BEAUFORT COUNTIES THROUGH 945 PM. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 21
Local storm report, May 18, 9:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL AYDEN 35.47N 77.42W
05/18/2006 E0.75 INCH PITT NC PUBLIC
PUBLIC REPORTED PEA TO PENNY SIZE HAIL IN AYDEN
&&
JELARDOLocal storm report, May 18, 9:29 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL GREENVILLE 35.60N 77.37W
05/18/2006 E0.25 INCH PITT NC PUBLIC
PENNY SIZE HAIL AND GUSTY WINDS REPORTED IN GRENVILLE
0920 PM HAIL GREENVILLE 35.60N 77.37W
05/18/2006 E0.75 INCH PITT NC PUBLIC
PENNY SIZE HAIL AND GUSTY WINDS REPORTED IN GREENVILLE
&&
JELARDOLocal storm report, May 18, 9:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
938 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL WINTERVILLE 35.53N 77.40W
05/18/2006 E0.75 INCH PITT NC PUBLIC
PENNY SIZE HAIL
&&
JELARDOLocal storm report, May 18, 9:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
942 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 7 S CHOCOWINITY 35.41N 77.10W
05/18/2006 E1.75 INCH BEAUFORT NC LAW ENFORCEMENT
PENNY TO GOLFBALL SIZE HAIL SOUTH OF CHOCOWINITY
&&
JELARDOThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:24 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| May 18, 8:52 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 53 min |
| May 18, 8:56 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 49 min |
| May 18, 8:58 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
| May 18, 9:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 18, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 51 min |
| May 18, 9:27 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 33 min |
| May 18, 9:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 51 min |
| May 18, 9:43 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 33 min |
| May 18, 9:55 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 50 min |
| May 18, 10:12 PM EDT | Special Marine Warning | MHX | 48 min | |
| May 18, 10:22 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 53 min |
| May 18, 10:30 PM EDT | Special Marine Warning | MHX | 60 min | |
| May 18, 11:24 PM EDT | Special Marine Warning | MHX | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.